Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Have used propranolol for anxiety. Now changed to venlafaxine. Suggestion?

User rating for this question
Very Good
Answered by

Practicing since : 1998
Answered : 415 Questions
For several years I have used propranolol (10-20 mg.) as needed for situations related to performance anxiety. Recently, after an injury and experiencing some panic while driving giving rise to more general anxiety, in addition to menopausal symptoms, my doctor has prescribed venlafaxine (37.5 mg.(1daily for 1st. week, 2 daily for next two weeks)). Is it same to use both of these drugs, i.e. continue to use the propranolol if needed on occasion?
Posted Thu, 22 Aug 2013 in Mental Health
Answered by Dr. Susanta Padhy 1 hour later

Thanks for the query

It seems you have some vulnerability to develop anxiety (whether you talk of performance anxiety or generalized anxiety in your case from time to time ).

Aggravation of anxiety following such complications (e.g knee injury leading to immobility, affecting work etc in your case) is usual in our clinical practice

In such cases, Venlafaxine does help

I presume, after few weeks of regular venlafaxine intake, your doctor might taper and stop propranolol because there won't be any need for it.

It is quite safe to take venlafaxine and propranolol in combination or in occasional situations where you need.

Hope this clarify and helps. Wish you a fit physical and happy psychological life.

Will be pleased to assist you further.
Above answer was peer-reviewed by
Follow-up: Have used propranolol for anxiety. Now changed to venlafaxine. Suggestion? 13 hours later
Thank-you for the information. I've read lots about side effects of venlafaxine and I'm a bit reluctant to take it. Should I expect an increase in anxiety at first? I also wonder how long before I can expect to feel some positive relief after beginning dosage. Thanks so much for your assistance.
Answered by Dr. Susanta Padhy 15 minutes later
Yes, you are right that initially it increase anxiety, for 4 days to a couple of weeks or with each hike of the dose.

The usual response is expected in 2-6 weeks of starting the dose.

I would suggest, keep patience, tolerate a bit of anxiety in the beginning. This in long run will make you feel much better, will increase your work performance and quality of life etc.

Thank you for starting and continuing venlafaxine. Please do not discontinue without discussing with your doctor.

Wish you a happy life
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor